Baylor College of Medicine News

Antacids may mask serious problem

With the weather warming up many people are firing up the grill and with all that eating, heartburn isn’t far behind.

Taking an over-the-counter antacid could do the trick, but doctors at Baylor College of Medicine say relying on them could put you in danger.

"If you are taking an over-the-counter antacid on a daily basis, you have more than just occasional heartburn," said Dr. Waqar Qureshi, associate professor of medicine and chief of endoscopy at BCM. "If that is the case, you should see a doctor."

Signs of serious condition

Frequent heartburn could signal a chronic condition or gastroesophageal reflux disease (GERD), which afflicts more than 7 million Americans annually. Ignoring frequent symptoms could lead to complications such as strictures (a narrowing of the esophagus), ulcers, difficulty swallowing and even esophageal cancer.

"Taking antacids may mask a more serious problem," said Qureshi, who is also chief of endoscopy at the Michael E. DeBakey VA Medical Center.

Antacids work by neutralizing the stomach acid that refluxes into the food pipe. In extreme cases, taking too many antacids, especially with milk, can cause kidney damage due to the amount of calcium intake from the pills on top of what is already found in your diet. There are more effective medications available, so talking with a doctor about solutions to the problem is important.

Do not ignore symptoms

"The bottom line is to not ignore heartburn," Qureshi said, "If you are having heartburn several times a week, especially if it interrupts your sleep, or notice difficulty swallowing, you should see a doctor."

You can improve the symptoms by avoiding large meals, eating several hours before bedtime and reducing your weight if you are overweight. If these measures don't help, prescription medications may be necessary, said Qureshi.

Heartburn occurs when stomach acid refluxes past the barrier between the stomach and esophagus. Certain foods cause the muscle controlling that barrier to relax, allowing stomach acid to rise more easily into the chest and leaving a burning sensation and a sour taste in your mouth.